PERIPHERAL NEURITIS

Thalidomide Nerve Damage

 

Thalidomide, the drug which caused an epidemic of deformed babies in the 1960s has a second important side-effect in causing damage to the peripheral nerves which can be permanent. Although the drug was withdrawn in 1961, it was re-introduced in 1965 for the management of a complication of leprosy. Thalidomide is not a cure for this disease, but suppresses an allergy which arises during the course of treatment. While the the effect on the fetus can be avoided by not using the drug in women in the reproductive age group, all patients who take the drug are at risk of developing nerve damage. The frequency of this side-effect was originally in dispute, but according to a recently published book, it is estimated that about 40,000 people suffered from peripheral nerve damage when the drug was used as a sedative in Germany. It would be expected that leprosy patients given the drug would also develop nerve damage. However, despite its use in this disease for over 30 years, not a single case of nerve damage attributable to the drug has been reported. Because of its effectiveness in treating patients with leprosy, Thalidomide was tried out in a number of other diseases. Here the frequency of nerve damage has been at least 21%. It therefore remains a mystery why there are no reports of nerve damage in leprosy patients given the drug. Of course leprosy also affects the peripheral nerves, but there are means of distinguishing nerve damage due to the disease from the neurotoxic effects of thalidomide. The background to this 'mystery' is discussed at www.thalidomide.org

 

Last September, a research letter was published in the Lancet, the prestigious medical journal. A group of leprosy patients from Bangladesh were described suffering from severe pain in the lower limbs despite finishing their treatment. Although no valid explanation was given for these symptoms and signs, it appeared to me that the patients could have received thalidomide. Accordingly, I wrote to the Lancet, suggesting this might be the case. The Lancet rejected my letter, so I added another paragraph and sent it to the British Medical Journal. the title 'Is thalidomide to blame? is the same as the letter to the British Medical Journal published in 1960. This was the first publication in a medical journal mentioning thalidomide nerve damage, so it seemed appropriate to repeat the title. The letter is reproduced as follows

Is thalidomide to blame?

 

On December 31, 1960, Dr Leslie Florence, a Scottish General Practitioner wrote a letter to the British Medical Journal(1) entitled 'Is thalodomide to blame?'. Four of his patients had complained of paraesthesia of the hands and feet, coldness of the extremities and nocturnal cramps in leg muscles. He questioned whether these symptoms could be due to thalidomide as all four had recieved the drug. This was the first report of thalidomide neuropathy in the medical literature. Although thalidomide was withdrawn because of its teratogenic effects, it was subsequently re-introduced for the management of erythema nodosum leprosum (ENL), a complication of lepromatous or multibacillary leprosy. Thalidomide has now been used in the management of a variety of non-leprosy disorders where the frequency of neuropathy is at least 21%(2). In leprosy, thalidomide neuropathy has not been reported despite the use of the drug in high doses and for prolonged periods.

 

On September 23, 2000, Hietaharju and colleagues(3) described the features of chronic pain in leprosy patients after completion of anti-bacterial treatment. No explanation is given for the persistence of these symptoms. As all patients had multibacillary leprosy, it is possible they had episodes of ENL during the course of therapy, in which case they may have been treated with thalidomide. The distribution of sensory loss and in particular, the severe burning pain which Hietaharju et al describe are very characteristic of thalidomide neuropathy(4). The intractable nature of the sensory disturbances are also a feature of this neuropathy(5). Have these patients recieved thalidomide?

 

References

 

Florence AL. Is thalidomide to blame? Br Med J 1960; 2: 1954.

Ochonisky S, Verroust J, Bastuji-Garin S Gheradi R, Revuz J. Thalidomide neuropathy incidence and clinicoelectrophysiologic findings in 42 patients. Arch Dermatol 1994; 130: 66-9.

Hietaharju A, Croft R, Alam R, Birch P, Mong A, Haanpaa M. Chronic neuropathic pain in treated leprosy. Lancet 2000; 356: 1080-1.

Thalidomide neuropathy Lancet 1969: 1: 713-4

Fullerton PM, O'Sullivan DJ. Thalidomide neuropathy: a clinicalelectrophysiological and histological follow-up study. J Neurol Neurosurg Psychiatry 1968: 31: 543-51

Once again the letter was rejected. The British Medical Journal also has a web-site but refused to post the letter, so a great opportunity has been lost to warn leprosy workers in developing countries about the dangers of nerve damage following the use of the drug. There is no indication from either journal that attempts have been made to find out whether the patients have been given thalidomide. If the severe disability has been caused by thalidomide, then the patients should be compensated. Moreover, if one in five patients given the drug for non-leprosy disorders develop peripheral nerve damage, thousands of leprosy patients, who over 30 years have received high doses of thalidomide, should also have sustained damage to the peripheral nerves. Even today, new patients who are still being given thalidomide are at great risk of suffering severe pain for the rest of their lives.

By Dr Colin Crawford July 2001.